North Dakota, 2018

Funnel Cloud in North Dakota, May 24, 2018

May 24, 2018 · NWS BIS · 1 event in 1 county or zone

An upper level short-wave trough moved into western North Dakota during the afternoon hours with thunderstorms developing. One thunderstorm produced funnel clouds near Williston in Williams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level short-wave trough moved into western North Dakota during the afternoon hours with thunderstorms developing. One thunderstorm produced funnel clouds near Williston in Williams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 12:55 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 24, 12:55 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
155 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 128 PM CDT Thu May 24 2018

The main focus for the short term is thunderstorms (and potential
severe thunderstorms) late this afternoon and evening.

An upper level shortwave is currently moving across North Dakota
this afternoon. An accompanying cold front is currently
stretched along western North Dakota. Most short-term models
depict scattered showers and thunderstorms across northern North
Dakota near the center of the upper level low with very little if
any convection along the cold front through the afternoon. The
cold front will likely light up later this evening, but by then it
should be about out of our area and entering eastern North
Dakota.

Instability and shear are less than expected this afternoon across
most of the area. Better moisture/shear profiles are present
further east. This should limit the severe threat to the far
eastern James Valley (location of best moisture) and the Turtle
Mountains (location of greatest forcing). Hail up to an inch and
strong winds up to 60 mph are possible in the strongest storms.

Tomorrow...the warm up begins. Westerly warm air advection and a
building upper level ridge will lead to temperatures in the upper
80s to low 90s. Breezy winds and low humidity may lead to fire
weather concerns, however, most locations are quite green at this
time so that may reduce the critical fire danger threat.

.LONG TERM...(Friday night through Thursday)
Issued at 128 PM CDT Thu May 24 2018

This weekend will be quite warm, with some locations approaching
their record high temperatures. With an upper level ridge building
in and either a combo of downsloping winds or compressional
warming we will likely see widespread temperatures in the low 90s
by Saturday.

The upper level ridge begins to break down Sunday as an upper
level low builds in over the mountain west. This low will remain
nearly stationary Sunday through Tuesday. As a result we will see
cooler temperatures and the chance for widespread showers and
thunderstorms Sunday through Tuesday. The rest of the week looks
rather active with chances for showers and thunderstorms nearly
every day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu May 24 2018

VFR at all TAF sites through the TAF period. Scattered showers and
thunderstorms may impact KISN and KJMS this afternoon, otherwise
conditions should be calm with winds shifting out of the west
behind a cold front this late afternoon/evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, May 24, 1:02 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
202 PM CDT Thu May 24 2018

NDZ001>004-009>012-017-021-022-035-046-251915-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-McLean-Sheridan-Burleigh-Emmons-
202 PM CDT Thu May 24 2018 /102 PM MDT Thu May 24 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today. Some could be strong
with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday through Wednesday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon and tonight.

NDZ005-013-023-025-036-037-047-048-050-051-251915-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
202 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A few storms could be severe across the James River Valley and
north through the Turtle Mountains mainly from 4 pm to 8 pm today.
The main threat will be hail to quarter size, damaging winds to
60 mph and very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday through Wednesday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon and tonight.

NDZ018>020-031>034-040>045-251915-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
202 PM CDT Thu May 24 2018 /102 PM MDT Thu May 24 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday through Wednesday across
western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 24, 2:39 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
339 PM CDT THU MAY 24 2018

NDZ002-003-242115-
Renville ND-Burke ND-
339 PM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND
NORTHEASTERN BURKE COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Flaxton, or 9 miles north of Bowbells, moving east
at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Northgate.

LAT...LON 4900 10190 4887 10184 4883 10233 4900 10241
TIME...MOT...LOC 2039Z 254DEG 19KT 4894 10227

HARGROVE

The radar

The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Williams

When
May 24, 2:51 PM CST to 2:53 PM CST
Where
Williams County, 0.83 mi NNW of Williston
Reported by
Public
Coordinates
48.160, -103.630

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754273.